In a recent blog post, The Medical Center for Female Sexuality asked to hear from you, the readers. Here is one of the questions we received:
I am a sophomore in college and I’m not sure if a problem I am experiencing is normal or something that I should pursue medically. When I have sex with the guy I’m sort of exclusively dating but not my boyfriend, afterwards I experience very painful soreness in my vulvar area — it’s not really localized, but more of a general soreness. No itching. I asked my gynecologist about it, but she wasn’t able to give me an answer after asking me a series of questions. There’s no problem with vaginal dryness, it’s not a chemical issue having to do with my laundry detergent, and I don’t know what else to do. I have no STI’s or a yeast infection. I’m currently taking Modicon as a form of birth control, and have been since November of 2009. While I’ve been able to have sex, the aftereffects are really uncomfortable and have interfered with my ability to have it more frequently. I’m not sure if this is something I should be worried about.
Thanks for your help!
Answer: Hi. Thanks for your question.
Pain in the vagina is complicated. Usually (and this is not going to be an exception), we can’t possibly diagnose or suggest a treatment unless you have been physically examined. However, there are some pieces of information that we can share that may help you put the pain into context.
- First of all, it may depend on how often you are having sex. If you are having sex infrequently, the soreness could come from short term “overuse.” Sometimes muscles get tight, and while you are having intercourse they stretch out; but then they may hurt afterwards (think about dancing or using muscles you haven’t used before and how they may feel afterwards). Dilation can be helpful in these situations.
- If you are not using a lubricant, than I would recommend you try that first. Soreness could be related to friction. Even though you may have adequate lubrication for initial penetration, you may still need additional lubrication to ensure a sufficient moisture barrier between your vaginal mucosa and the skin of your partner’s penis. Since you are also on birth control pills, that will decrease your natural lubrication. I would suggest that you try several different brands, including a silicone brand.
- Your birth control pills can absolutely contribute. The vagina is extremely hormonally sensitive and any type of hormonal shift can have an impact. Stopping the oral contraceptive may give you more information.
- In rare cases, women can be allergic to their partner’s semen. But in most of those cases there is significant burning and redness that follows (like other allergies).
My suggestion to you is not to give up because one ob/gyn couldn’t find the answer. Look for a specialist in women’s sexuality or vulvar pain and keep looking for a solution until you find one. Intercourse should not hurt before, during or after!